Florida, 2016

Flood in Florida, February 3 to 4, 2016

February 3 to 4, 2016 · NWS TAE · 1 event in 1 county or zone

Heavy rainfall amounts of 3 to 5 inches caused some flooding of dirt roads in Jackson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Heavy rainfall amounts of 3 to 5 inches caused some flooding of dirt roads in Jackson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 3, 2:45 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 3, 2:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EST WED FEB 3 2016

...Heavy Rain Threat to Continue Overnight...

.Near Term [Through Tonight]...
Front is still stretched across Georgia into the Florida
panhandle with a line of thunderstorms moving across the CWA
ahead of the front. This will continue to spread eastward into
tonight and hi-res models suggest the line will become less
defined with a broader area of rain by tonight. There is good
agreement with the hi-res models that the area of rain will
persist and train across the eastern two- thirds of the CWA
tonight. Given this, have continued with mainly categorical PoPs
for tonight.

A marginal severe risk continues for this afternoon. SPC
mesoanalysis shows SB CAPE values up to 1000 J/kg but these higher
values are a little further east of the area of better convection.
Low level shear has decreased slightly from this morning with
around 30kts this afternoon. The strong/severe threat will lessen
tonight as the instability values decrease.

The bigger threat at this point remains flash flooding (and
eventually river flooding) as the initial line is producing rain
rates of two to four inches per hour. In addition, the rain is
expected to broaden into a larger area and train late this
afternoon into this evening and thus a Flash Flood Watch remains
in effect for much of the area into tonight. More details on the
impacts are available in the hydro section.

.Short Term [Thursday Through Friday Night]...
Surface front will push southwest of the forecast area early
Thursday morning. However, deep southwest flow will continue to
ride up and over the front, with the primary shortwave lagging
behind and delaying the passage of the upper trough. This will
keep isentropic lift in place over the eastern half of the
forecast area through much of the day on Thursday, with steady
(occasionally heavy) rain expected. Rainfall totals from this
afternoon through Thursday afternoon will exceed 3 inches for most
areas east of the river. Rain chances will gradually diminish from
west to east on Thursday. With the front passing and rain weather
expected, temperatures will likely be steady or slowly fall
through most of the day, with high temperatures occurring in
the morning.

.Long Term [Saturday Through Wednesday]...
A series of strong shortwaves will dive towards the Gulf Coast
through the extended period. First shortwave will induce explosive
cyclogenesis just off the southeast coast late Saturday into
Sunday. With the strength of the upper system, could see a shower
or two across the area on Saturday. However, any rainfall amounts
would be very light. High temperatures will rise a bit through the
weekend, with lower to mid 50s on Saturday turning into upper 50s
and lower 60s by Monday. The next potent shortwave will reach the
Gulf Coast on Monday, ushering in a progressively colder airmass.
While little precip is expected, temperatures will be noticably
colder, with highs in the 50s and lows in the lower 30s.

&&

.Aviation...
[Through 18Z Thursday] A line of storms crossing our area will
gradually slow in eastward motion and stall briefly overnight east
of ECP and DHN around 06Z. Expect mostly MVFR-IFR ceilings and
visibilities through the period east of the front (TLH, ABY, VLD).
West of the front, however, conditions may improve to VFR later
tonight. Winds will be from the south gusting to around 20 kts
ahead of the front, more variable during storms but still gusty,
and from the north-northwest behind the front around 10 kts with
gusts to around 15 kts possible.

&&

.Marine...
Offshore winds will increase to near Small Craft Advisory
conditions tonight in the wake of a cold front. Winds will shift
to the northeast and weak by late Friday as high pressure builds
overhead. Strong winds will return by Sunday as low pressure
deepens just northeast of Florida.

&&

.Fire Weather...
Rain will continue from this afternoon and through tonight over
much of the area, before gradually exiting on Thursday morning.
Wetting rains are likely everywhere. Drier air will arrive on
Friday, but red flag conditions are not expected. High dispersions
are also likely on Friday afternoon.

&&

.Hydrology...
A widespread 2 to 4 inches of rain is forecast across much
of the forecast area with today and tomorrow's frontal passage.
Localized areas may receive totals closer to 4-6 inches, which poses
a risk for flash flooding. A flash flood watch remains in effect.
Outside of the flash flood threat, the widespread rain totals are
forecast to cause flooding along several area rivers and streams
including the Shoal River, Pea River, Choctawhatchee River,
Kinchafoonnee Creek, Chipola River, and Withlacoochee River, as
well as continue flooding along the Apalachicola River.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   54  57  36  58  38 /  90  90  10   0   0
Panama City   51  56  38  55  40 /  90  80  10   0   0
Dothan        48  56  33  55  34 /  60  30  10   0   0
Albany        51  56  33  56  34 /  90  70  10   0   0
Valdosta      55  58  35  58  37 / 100  90  20   0   0
Cross City    64  65  36  60  41 /  70  90  30   0   0
Apalachicola  54  57  39  57  43 /  90  90  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday morning FOR Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Wakulla-Gadsden-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Leon-Liberty-Madison.

     High Rip Current Risk until 1 AM EST /midnight CST/ Thursday FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

     Flash Flood Watch until 7 PM EST /6 PM CST/ this evening FOR
     Calhoun-Central Walton-Coastal Bay-Holmes-Inland Bay-
     Jackson-North Walton-South Walton-Washington.

GA...Flash Flood Watch through Thursday morning FOR Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch until 6 PM CST this evening FOR Coffee-Dale-
     Geneva-Henry-Houston.

GM...NONE.
&&

NEAR TERM...FIEUX
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...FIEUX
MARINE...CAMP
FIRE WEATHER...LAMERS
HYDROLOGY...MOORE

In the hours before

Special weather statement, Feb 3, 10:13 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1113 AM EST WED FEB 3 2016

GAZ121>126-142-031700-
LEE GA-TERRELL GA-CLAY GA-CALHOUN GA-RANDOLPH GA-EARLY GA-
DOUGHERTY GA-
1113 AM EST WED FEB 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGHERTY...NORTHERN
EARLY...CALHOUN...TERRELL...SOUTHEASTERN CLAY...WESTERN LEE AND
EASTERN RANDOLPH COUNTIES IN SOUTHWESTERN GEORGIA UNTIL NOON EST...

AT 1113 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF WESTON TO NEAR EDISON TO BLAKELY...AND MOVING NORTHEAST
AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MORGAN...BLAKELY...LEESBURG...DAWSON...ALBANY...EDISON...ARLINGTON...
SHELLMAN...LEARY...SMITHVILLE...SASSER...BRONWOOD...PARROTT...
BLUFFTON...DAWSON MUNICIPAL A/P...CORDRAYS MILL...OAK HILL...PLEASANT
HILL...PARKSVILLE AND TURMAN.

LAT...LON 3187 8434 3192 8434 3191 8403 3155 8432
      3131 8505 3161 8481 3192 8474 3192 8445
      3196 8444
TIME...MOT...LOC 1613Z 245DEG 42KT 3191 8469 3164 8475 3140 8495

9-FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
February 3, 3:30 PM CST to February 4, 12:00 AM CST
Where
Jackson County, 0.69 mi N of Grand Ridge to 2.23 mi NW of Grand Ridge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.720, -85.020

County Road 69 north of Highway 90 was closed due to water over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618625.